Drug Points: Arthralgias and omeparzoleBMJ 1994; 309 doi: https://doi.org/10.1136/bmj.309.6969.1620 (Published 17 December 1994) Cite this as: BMJ 1994;309:1620
We describe five cases of arthralgia associated with omeprazole. In all cases the patients were treated with 20-40 mg omeprazole daily.
A 27 year old woman was given omeprazole for a duodenal ulcer that was unresponsive to ranitidine. After 10 days she developed swelling of her fingers, knees, and ankles, with pruritus and erythema over the metacarpal joints. Treatment was stopped and symptoms disappeared within 10 days.
A 79 year old woman with gastric cancer was given omeprazole for ulcerating gastritis. She was also taking midazolam, antacids, and cisapride. After starting omeprazole she developed intermittent pain and swelling of her joints. The results of laboratory tests for rheumatoid arthritis, systemic lupus erythematosus, and infection were negative. The polyarthritis resolved after stopping the drug.
A 57 year old man was given omeprazole for gastric erosions. Two weeks later he developed polyarthralgia and erythema nodosum of the right lower leg. The symptoms and signs resolved 18 days after withdrawal of omeprazole.
A 50 year old man with oesophagitis developed interphalangeal joint pain three to four months after starting omeprazole. The pain subsided rapidly on withdrawal of the drug. On taking omeprazole two months later he experienced discomfort in the small joints of his hand; this again resolved on stopping the drug.
A 71 year old man was receiving long term treatment with diclofenac, tramadol, methotrexate, and fluoride for polyarthritis. He was also taking oxazepam, digoxin, and ranitidine. Two days after replacing ranitidine with omeprazole because of a relapsing duodenal ulcer he felt an increase in joint pain which improved after stopping the drug. Several rechallenge tests produced the same pattern.
In the first three cases arthralgia developed 10-20 days after starting omeprazole and disappeared after stopping it. The third patient also developed erythema nodosum, a single case of which has previously been reported to the manufacturer. In the fourth case the reaction was delayed, although an underlying rheumatological disease cannot be excluded. The last patient's polyarthritis may have been aggravated by omeprazole either as a direct effect or through a drug interaction.
The Swedish Adverse Drug Reactions Advisory Committee has reported six cases of headache during omeprazole treatment; in some cases headache was accompanied by myalgia or arthralgia.1